Texas, 2018Flash Flooding and Damaging Winds in Texas, October 7 to 9, 2018
October 7 to 9, 2018 · NWS FWD · 6 events in 3 counties and zones
S. before advancing east into the Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system deepened over the Southwest U.S. before advancing east into the Plains. This system was accompanied by a slow-moving cold front, and together produced multiple days of showers and thunderstorms across the region. A few severe storms and additional flooding occurred in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 7, 2:33 PM CST, 12 minutes earlier.
Area forecast discussion, Oct 7, 2:33 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
333 PM CDT Sun Oct 7 2018
.SHORT TERM...
/Through Tonight/
Broad, weak ascent continues overhead downstream from a deep
upper trough, and this lift is aiding in the development of
diurnally-driven convection across the region. Instability remains
high with SBCAPE values over 2000 J/kg across most of the area,
but both lift and shear are both fairly weak. These factors
continue to limit the intensity of convection, although
instability alone may allow a couple storms to become strong
through late afternoon/evening. Strong winds will be the main
hazard with more robust convection along with a low-end hail
threat. Quality moisture also remains in place, and most
convection has been able to support rain rates of 1-2" per hour.
However, the fast cell motion and scattered nature of convection
will limit a potential for prolonged heavy rain and flooding at
any given location. Most of this activity should begin to decrease
after 8 PM with the loss of daytime heating and the associated
buoyancy.
Overnight, a relative lull in rainfall is expected across most of
the forecast area. The one area to keep an eye on will be to our
west where a north-south axis of showers and thunderstorms should
be in progress. Most of this activity should remain west of the
forecast area overnight, fueled by stronger ascent from a
disturbance pivoting through the deep upper trough, along with the
low-level jet intensifying to 40-50 kts. Convection will be
training from south to north within this region of ascent, and
there are likely to be some heavy rain/flooding issues associated
with it. Should this activity shift farther east into the forecast
area, the heavy rainfall potential will need to be monitored.
-Stalley
&&
.LONG TERM...
/Monday through Sunday/
Similar to this morning, convection should be ongoing to the north
and west of the region Monday morning as the slow moving upper
trough to the west gets a little closer. The airmass will remain
very moist and moderately unstable across the region through the
day and we should see an increase in diurnal showers and
thunderstorm by late morning into the afternoon. The best coverage
of showers/storms will still be to the west of I-35 where some
stronger forcing for ascent will be present. Farther east, similar
to this afternoon, coverage will be more scattered, but an
isolated strong to severe storm can't be ruled out.
By Monday night, the upstream trough will finally begin to eject
eastward into the Plains. Stronger forcing for ascent will
overspread North Texas and we should see a rapid increase in the
coverage of showers and thunderstorms, especially across our far
northwest counties. This activity should begin to organize into a
squall line during the early morning hours Tuesday and will march
across the region through the day. High moisture content and
steepening lapse rates aloft, along with moderate deep layer shear
will be supportive of a severe weather threat during the day
Tuesday. The primary threat will be damaging winds associated with
the organized squall line, however, if any isolated storms can
develop ahead of the main line, they would have an associated
threat for tornadoes. This overall threat appears low at this
time, but can't be discounted entirely. High PoPs will be in place
areawide through the day Tuesday, but showers and storms should
rapidly end from west to east through the day.
Wednesday and Thursday are shaping up to be pretty nice days with
slightly drier air filtering in and broad subsidence around the
western periphery of a landfalling tropical cyclone along the
northern Gulf coast. The nice weather will be short lived though
as weak low/mid level ridging slides eastward and Gulf moisture
comes streaming back into the region by the end of the week. We'll
also be watching the remnants of Sergio in the eastern Pacific as
it spreads inland over northwest Mexico along with a cold front
sliding southward through the Plains. All of this could make for
another heavy rainfall event somewhere across Central or North
Texas by next weekend. For now, we'll leave PoPs fairly low from
Friday through Sunday, primarily because of the very large
uncertainty in timing/location of these features, but nonetheless
we'll have to watch this. Otherwise, temperatures are expected to
be below normal for the latter part of the week into next weekend.
Dunn
&&
.AVIATION... /Issued 1228 PM CDT Sun Oct 7 2018/
/18z TAFs
Scattered showers and storms are in progress across much of North
and Central Texas at midday, and coverage should continue to
increase through the afternoon hours. In addition, surface
heating will contribute to greater instability, so TS activity is
expected to be on the increase during the next 6 hours. Will
continue to advertise VCSH for another hour or two before
including VCTS at all airports through the late afternoon and
early evening hours. Most activity should wane with loss of
heating after 01-02z. The exception will be activity farther west
of the airports which will persist into the overnight hours, and
may continue to affect departures/arrivals from the west. Winds
will remain breezy at 10-20 kts out of the south throughout this
time period.
Low MVFR stratus will return to all airports on Monday morning
with some brief IFR possible as well. A few warm advection
showers will be possible after daybreak Monday morning, similar to
this morning. Another round of scattered showers or thunderstorms
is expected on Monday afternoon and evening which may need to be
addressed in subsequent TAFs.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 73 83 72 81 64 / 40 30 30 90 50
Waco 73 84 72 84 66 / 20 40 30 80 60
Paris 71 83 70 81 64 / 40 20 20 60 80
Denton 72 82 71 80 62 / 40 40 40 90 50
McKinney 73 82 71 80 62 / 50 30 30 80 60
Dallas 75 84 72 82 65 / 40 30 30 80 60
Terrell 73 87 72 85 66 / 40 30 20 70 80
Corsicana 73 84 71 83 66 / 20 30 20 70 80
Temple 72 84 72 83 66 / 20 40 30 80 60
Mineral Wells 72 81 69 78 59 / 30 40 60 100 30
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/91
Hazardous weather outlook, Oct 7, 2:33 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
333 PM CDT Sun Oct 7 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
333 PM CDT Sun Oct 7 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through this evening. An
isolated strong or marginally severe storm producing strong winds may
occur, but widespread severe weather is not expected. Storms will
continue overnight west of Highway 281 where a threat for heavy rain
and flooding may occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue on Monday, mainly west of the I-
35 corridor. Heavy rain will be the primary concern, but a severe
storm with damaging winds will also be possible Monday afternoon.
Widespread heavy rain is expected Tuesday and Tuesday night as a
complex of storms moves through the region. The heaviest rain will be
north of the I-20 corridor where new amounts of 2 to 3 inches are
possible. Flooding may result from the runoff, especially where
heavy rain also occurs in preceding days. Although flooding will be
the primary concern, the severe threat may increase on Tuesday.
Damaging winds will continue to be the main threat with any severe
storms, but unlike previous days, the potential for supercells will
introduce a hail and tornado threat as well.
After a brief interlude of pleasant weather Wednesday and Thursday,
thunderstorm chances will return Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 7, 12:53 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
153 PM CDT SUN OCT 7 2018
TXZ146-071945-
Navarro TX-
153 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVARRO COUNTY UNTIL 245
PM CDT...
At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wortham, or 10 miles north of Mexia, moving north at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Corsicana, Angus, Navarro, Rice, Retreat, Mildred, Oak Valley,
Richland, Powell, Emhouse and Mustang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3186 9637 3180 9650 3180 9660 3221 9662
3232 9640 3232 9637 3230 9633 3230 9630
3229 9630 3228 9628 3225 9628
TIME...MOT...LOC 1852Z 182DEG 25KT 3182 9649
StalleyThunderstorm Wind, Dallas
- When
- October 7, 2:45 PM CST
- Where
- Dallas County, Garland
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.920, -96.630
Broadcast media reported downed power lines in the city of Garland, TX.
Thunderstorm Wind, Dallas
- When
- October 8, 2:50 PM CST
- Where
- Dallas County, 1.7 mi ENE of Eagle Ford
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.776, -96.842
Broadcast Media reported that 1 person was killed and 5 others injured when the frame of a residential structure which was under construction collapsed due to strong outflow winds from a thunderstorm.
Thunderstorm Wind, Dallas
- When
- October 8, 3:04 PM CST
- Where
- Dallas County, (Dal)love Fld Dallas
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.850, -96.850
A 62 MPH wind gust was measured at Dallas Love Field.
Flash Flood, Dallas
- When
- October 8, 3:30 PM CST to 6:00 PM CST
- Where
- Dallas County, 1.6 mi SSW of Alpha to 1.1 mi SSE of Farmers Branch
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.907, -96.806
Urban flash flooding occurred in northwest Dallas with multiple water rescues near NW Highway and Harry Hines, as well as Mockingbird and Maple.
Flash Flood, Tarrant
- When
- October 9, 9:51 AM CST to 12:00 PM CST
- Where
- Tarrant County, 2.54 mi NNW of Arlington to 3.09 mi WSW of Arlington
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.761, -97.143
Multiple road closures across Arlington, including 2100 Park Spring BLVD, California & Cannon DR and Fort Edge Dr.
Flash Flood, Bell
- When
- October 9, 1:59 PM CST to 3:30 PM CST
- Where
- Bell County, 1.14 mi E of Smith to 0.92 mi ESE of Smith
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.050, -97.361
Friars Creek in the South Temple Community Park was reported to be out of its banks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, October 7 to 8, 20182 deaths · $110,000 · EF0 · 15 events
- Rip Currents in Virginia, October 7, 20182 deaths · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 7 to 9, 201846 events
- Tornado and Hail in Oklahoma, October 7, 2018$50,000 · EF0 · 2 events
- Dense Fog in West Virginia, October 7, 20188 events
- Dense Fog in Virginia, October 7, 20188 events
- Flooding in Iowa, October 7 to 14, 20188 events
- Flash Flooding in Texas, October 7 to 8, 20188 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 7 to 8, 20187 events
- Marine Tropical Storm in Gulf of Mexico, October 7 to 10, 20187 events
- Flash Flooding in Arizona, October 7, 2018$4,000 · 3 events
- Damaging Winds in Missouri, October 7, 201856 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789837, 789339, 789337, 788294, 788295, 788296.